Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 43, NWS Phoenix, AZ

August 12, 2005Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 12, 2005, 3:54 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2005, 3:54 PM MST (22:54 UTC)
Expired
Aug 12, 2005, 4:30 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 56 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:13 PM MSTHEAVY RAIN 0.55Superior, AZ0.55 INCHES OF RAIN IN 30 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 122258
FFWPSR
AZC007-013-021-130030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF GLOBE
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...SUPERIOR...FLORENCE JUNCTION

* UNTIL 530 PM MST

* AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN WERE OCCURRING OVER THE WARNED  
  AREA. RAINFALL UP TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH       
  HEAVIEST STORMS...ENOUGH TO CAUSE SIGNIFICANT FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  MIAMI...GLOBE...CLAYPOOL...QUEEN VALLEY...SUPERIOR...ROUTES
  60 AND 88...AND THE APACHE TRAIL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. ROCK AND MUD SLIDES WILL 
BE POSSIBLE. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR 
WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3345 11146 3326 11135 3325 11101 3328 11064
      3354 11059 3356 11099 3366 11116 3366 11129

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:45 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 12, 2:45 PM MST, 1 hour 9 minutes before
AZZ020>028-CAZ030>033-130500-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST FRI AUG 12 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE COMBINATION OF A SERIES OF LOW PRESSURE SYSTEMS MOVING INTO
ARIZONA...AND A VERY HUMID AIRMASS WILL CONTINUE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AND PARTS OF SOUTHWEST
ARIZONA THIS WEEKEND. A DRIER AIRMASS WILL MOVE INTO SOUTHEAST
CALIFORNIA FOR MOSTLY CLEAR SKIES. THE THREAT FOR AFTERNOON AND
EVENING SHOWERS WILL CONTINUE OVER SOUTH CENTRAL ARIZONA NEXT WEEK.

&&

.DISCUSSION...
THE FLOW PATTERN WAS SHIFTING TOWARD A TRANSITIONAL EVENT...MEANING
STRONGER WESTERLIES...MORE UPPER LEVEL WIND SHEAR...AND HIGH
MOISTURE CONTENT STILL REMAINING OVER SOUTH CENTRAL AND PARTS OF
SOUTH WEST AZ. THUNDERSTORMS GOT AN EARLY START OVER THE CENTRAL
MOUNTAINS TODAY AND WERE TRYING TO BACKBUILD SOUTH INTO THE DESERTS.
AN 18Z PHOENIX SOUNDING SHOWED THE AIRMASS WAS VERY UNSTABLE ON THE
CENTRAL DESERTS. A FLASH FLOOD WATCH IS STILL POSTED UNTIL 10 PM FOR
PARTS OF SOUTH CENTRAL AZ.

AN UPPER LEVEL CUTOFF LOW OVER NORTHERN BAJA IS FORECAST TO MOVE
INTO PARTS OF SOUTHERN AZ ON SATURDAY...WITH A STRONGER PACIFIC
SHORTWAVE EXPECTED INTO SOUTHERN CA SUNDAY AND MONDAY. THE FLOW
ALOFT WILL BECOME MORE DYNAMICAL UNDER THIS FLOW...THEREFORE THE
CHANCE FOR SHOWERS AND THUNDDERSTORMS WILL CONTINUE OVER SOUTH
CENTRAL AZ THIS WEEKEND. A DRIER AIRMASS WILL SPREAD INTO SOUTHEAST
CA AND FAR SOUTHWEST AZ ELIMINATING THE CHANCE FOR STORMS THIS
WEEKEND AND NEXT WEEK. HOWEVER BECAUSE MOISTURE WILL REMAIN OVER
SOUTH CENTRAL AZ...WITH DAY TO DAY PERTURBATIONS IN THE FLOW...A
SLIGHT CHANCE OF STORMS WILL CONTINUE OVER SOUTH CENTRAL AZ NEXT
WEEK.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER. SEE
TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR
MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FOR MARICOPA...NORTHERN PINAL...AND SOUTHERN
     GILA COUNTIES UNTIL 10 PM.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ
Hazardous weather outlook, Aug 12, 6:31 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
631 AM MST FRI AUG 12 2005

AZZ020>028-CAZ030>033-130100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
631 AM MST (631 AM PDT) FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

VERY HUMID TROPICAL AIR STILL OVER THE AREA COMBINED WITH LOW
PRESSURE SYSTEMS OVER NORTHERN BAJA CALIFORNIA AND NORTHERN
ARIZONA WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN
THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL
PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF FLASH
FLOODING ESPECIALLY IN UPSLOPE AREAS...AND THOSE AREAS BURNED BY
FIRES. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HUMID TROPICAL AIR WILL STILL BE OVER SOUTHWEST AND SOUTH-
CENTRAL ARIZONA AT LEAST THROUGH SATURDAY. THIS WILL RESULT IN SOME
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AGAIN. SOME OF THESE
STORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF
FLASH FLOODING. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH
THE THUNDERSTORMS.

SOME DRIER AIR WILL MOVE INTO SOUTHEAST CALIFORNIA THIS WEEKEND AND
SPREAD EAST ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA BY THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:04 PM MSTSevere Thunderstorm WarningPSRGila30 min
Aug 12, 12:38 PM MSTFlash Flood WarningPSRMaricopa2 hr
Aug 12, 2:31 PM MSTFlash Flood WarningPSRLa Paz, Maricopa59 min
Aug 12, 3:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal60 min
Aug 12, 4:16 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal59 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.